Experienced litigation attorneys
who will fight for you

The dangers of administering antipsychotic drugs in nursing homes

On Behalf of | Jul 25, 2014 | Nursing Home Neglect |

Recent news reports and studies have shown and confirmed the rampant off-label usage of antipsychotic drugs in nursing homes throughout New York, and all of the U.S. These drugs have been approved for the treatment of certain symptoms that are associated with severe mental illnesses, including schizophrenia and bipolar disorder. This includes mania symptoms, as well as delusions or hallucinations, according to the Mayo Clinic. A type of neuroleptic medication, these drugs are believed to work by affecting the neurotransmitters, dopamine and serotonin, within the brain.

Despite studies that have shown the dangers these medications can pose when used for such indications, as well as FDA black-label warnings on antipsychotics expressing the danger they pose to frail, older patients and those suffering from dementia and similar conditions, they are still widely administered to nursing home residents. According to a report by the American Psychological Association, 83 percent of all Medicare prescription claims for this class of medication are for these types of off-label indications. They are often used to help stop combative behavior, agitation and other similar psychotic-type symptoms in order to prevent residents from hurting themselves or anyone else. Due to the risk factors associated with their usages, however, the administration of antipsychotics for indications other than what they were approved for can be tantamount to nursing home neglect.

The dangers that can result from the use of antipsychotics by patients suffering from dementia can range in severity and effect. According to a report by The Boston Globe, some of the risks that may result from administering these drugs to nursing home patients include:

  • Blurred vision
  • Sudden drops in blood pressure
  • Urinary problems
  • Dizziness
  • Abnormal heart rhythms

In some cases, these risks and potential side effects can result in the death of patients. The use of these medications can also bring about fits of agitation, dulled memory, anxiety, and disorientation or confusion.

The administration of antipsychotic medication to a nursing home patient who died was mentioned in a recent post and it is important for families of nursing home residents to educate themselves on this wide-scale problem. This can help to prevent elderly residents from being overmedicated and keep nursing home physicians and staff accountable.

Categories

Archives